Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 18, 2021, 6:39 PM MST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 6:39 PM MST (01:39 UTC)
- Expired
- Jul 18, 2021, 7:45 PM MST
- In force
- 66 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
465
WWUS85 KTWC 190139
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
639 PM MST Sun Jul 18 2021
AZZ504-507-511-514-190245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount
Graham-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
639 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN
GRAHAM AND NORTHWESTERN COCHISE COUNTIES UNTIL 745 PM MST...
At 638 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Benson, moving northwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Benson, Saguaro National Park East, Mescal, Muleshoe Ranch Preserve
and Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3209 11016 3196 11025 3194 11044 3234 11061
3244 11023
TIME...MOT...LOC 0138Z 152DEG 12KT 3213 11035
$$
CernigliaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:53 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 2:53 PM MST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 253 PM MST Sun Jul 18 2021 .SYNOPSIS...Thunderstorms are expected through this evening, mainly east and south of Tucson. Thereafter expect daily chances of showers and thunderstorms through the work week. High temperatures will remain below normal into the foreseeable future. && .DISCUSSION...Convection east of Tucson developing a few hours earlier than most CAM solutions suggested and speaks to the level of instability we have. The storms are moving to the NW, however fairly slowly and the few we have had have produce in excess of two inches of rain in 1 to 1.5 hours. A few of them have shown a tendency to redevelop in the same area as well. The saturated soils were very evident after this morning which resulted in flooding in Santa Cruz county with only one inch of rain. We also had flow in the Pima, Finger Rock and Esperero canyons this morning from 1/2 to 1 inches of rain, so we are definitely primed in that respect. For this afternoon and evening, all the CAM solutions show significant storm development east and south of Tucson including areas that have received recent heavy rains. Looking at the HREF, it is indicating fairly high probabilities of local areas of greater than an inch (in 3hr) this evening (5-8 pm) focused over eastern Pima, Santa Cruz and Cochise county, peaking at 70% eastern Cochise. There is even a 10% chance of greater than 3 inches in much of that area. Then for the 03Z-06Z period (8-11pm) the focus shifts to Cochise county with >50% of an inch and ~10% greater than 3 inches and has an MCS look to it. Given that and the saturated conditions we opted to issue a Flash Flood Watch through Midnight tonight east and south of Tucson, including Mt Lemmon for the Bighorn fire scar. Now we will have to see how this plays out, but the potential is certainly there. Monday through the work week the upper level high remains near or north of the 4-corners area, a favorable location for activity with deep easterly flow and plenty of moisture. Therefore there will be daily rounds of convection through the week, primarily focused on the afternoon and evening hours and varying from day to day. That said, as we saw this morning convection will be possible at anytime day or night depending on smaller forcing mechanisms. PWs remain as high as they have been so showers and thunderstorms will continue to be efficient rain producers and with the moist soil conditions, local flooding will continue to be a concern. Late in the week into the weekend there is some indication that there could be a trough over the area which would serve as a focus for convection if it becomes reality. Too soon to count on that but either way, the wet and active monsoon season looks to continue through next weekend. && .AVIATION...Valid through 20/00Z. SCT-BKN clouds at 8k-12k ft MSL with BKN layers above til 19/07Z the clouds slowly diminishing. SCT-NMRS SHRA/TSRA developing and persisting through the evening hours mainly east and south of Tucson before diminishing late tonight. Wind gusts to 45 kts possible near any TSRA along with MVFR conditions and mountain obscurations due to heavy rain. Otherwise, SFC wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A wet monsoon pattern will continue through the coming work week resulting in scattered showers and thunderstorms. The convection will be primarily during the afternoon and evening hours but will be possible at anytime of the day or night. Primary concerns outside of the typical gusty winds is potential flooding due to heavy rains. Afternoon temperatures will remain below normal through the coming week with higher than average humidity levels continuing. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MST tonight for AZZ503-506>509- 511>514. && Public...Cerniglia Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 18, 4:10 PM MST, 2 hours 29 minutes before
Special Weather Statement National Weather Service Tucson AZ 410 PM MST Sun Jul 18 2021 AZZ508-512-182345- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 410 PM MST Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 445 PM MST... At 410 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles north of Chiricahua National Monument, or 17 miles west of Steins, moving north at 10 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... San Simon. LAT...LON 3215 10918 3213 10937 3233 10948 3235 10921 TIME...MOT...LOC 2310Z 162DEG 9KT 3219 10929 AH
Special weather statement, Jul 18, 5:06 PM MST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Tucson AZ 506 PM MST Sun Jul 18 2021 AZZ508-509-190045- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 506 PM MST Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM... NORTHEASTERN COCHISE AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 545 PM MST... At 505 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Steins, moving west at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of southeastern Graham, northeastern Cochise and southeastern Greenlee Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3231 10944 3276 10940 3264 10905 3230 10905 TIME...MOT...LOC 0005Z 074DEG 27KT 3244 10915 KG
Special weather statement, Jul 18, 5:10 PM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Tucson AZ 510 PM MST Sun Jul 18 2021 AZZ507>509-511-190045- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 510 PM MST Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND NORTHWESTERN COCHISE COUNTIES UNTIL 545 PM MST... At 509 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Willcox, moving northwest at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3224 10982 3208 11000 3225 11022 3243 10998 TIME...MOT...LOC 0009Z 137DEG 6KT 3223 10999 Cerniglia
Special weather statement, Jul 18, 5:46 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
546 PM MST Sun Jul 18 2021
AZZ508-509-511-512-190130-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
546 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM...
NORTHEASTERN COCHISE AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 630 PM
MST...
At 545 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Bowie to 8 miles north of
Chiricahua National Monument to 13 miles west of Portal. Movement was
northwest at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bowie, Chiricahua National Monument, Duncan, Franklin, San Simon and
Paradise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 10912 3184 10918 3187 10952 3197 10976
3232 10976 3296 10950 3281 10904 3261 10905
TIME...MOT...LOC 0045Z 119DEG 17KT 3252 10926 3214 10938 3187 10937
KGSpecial weather statement, Jul 18, 6:01 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
601 PM MST Sun Jul 18 2021
AZZ507-508-513-190200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
601 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
700 PM MST...
At 600 PM MST, Doppler radar was tracking strong thunderstorms over
Sierra Vista, moving northwest at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Hereford, Huachuca City, Tombstone, Fort Huachuca,
Fairbank, Charleston and Ramsey Canyon Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3163 10985 3136 11021 3154 11044 3178 11023
3181 11006
TIME...MOT...LOC 0100Z 137DEG 5KT 3152 11020
CernigliaSpecial weather statement, Jul 18, 6:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
639 PM MST Sun Jul 18 2021
AZZ504-507-511-514-190245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount
Graham-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
639 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN
GRAHAM AND NORTHWESTERN COCHISE COUNTIES UNTIL 745 PM MST...
At 638 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Benson, moving northwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Benson, Saguaro National Park East, Mescal, Muleshoe Ranch Preserve
and Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3209 11016 3196 11025 3194 11044 3234 11061
3244 11023
TIME...MOT...LOC 0138Z 152DEG 12KT 3213 11035
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 18, 5:10 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Jul 18, 5:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 48 min |
| Jul 18, 5:30 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 18, 5:37 PM MST | Flash Flood Warning | TWC | Cochise, Graham, Greenlee | 3 hr |
| Jul 18, 5:42 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 18, 5:46 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 18, 6:01 PM MST | Special Weather Statement | TWC | Cochise | 59 min |
| Jul 18, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 43 min |
| Jul 18, 6:06 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 18, 6:11 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Jul 18, 6:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 48 min |
| Jul 18, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 36 min |
| Jul 18, 6:33 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 18, 6:43 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima | 3 hr |
| Jul 18, 7:00 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 3 hr |
| Jul 18, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Jul 18, 7:23 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 18, 7:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
| Jul 18, 7:36 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Jul 18, 7:45 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 18, 7:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 18, 8:20 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 18, 9:30 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 19, 3:23 PM MST | Special Weather Statement | TWC | Greenlee | 22 min |
| Jul 19, 4:03 PM MST | Areal Flood Advisory | TWC | Greenlee | 3 hr |
| Jul 19, 4:06 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 39 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.